Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Switching from Keppra to Briviact--Side Effects, Withdrawal?

I’ve just transitioned off Keppra XR (1500mg/daily) on 4/30 after 12 years and on to Briviact as a monotherapy. The Keppra controlled my seizures, but had just started causing too much anxiety and sleeplessness. I was told not to expect much in terms of side effects from this transition bc the new drug is so pharmacologically similar. We did the transition in a week for the same reason. Nonetheless, I’ve had tiredness, weakness, an uptick in anxiety, stomach issues, mild headaches, and brain fog/feeling out of it. This was bad the first week while I was transitioning then got better for a few days and now is worse again. I’ve checked in with my doctor who wants to give it some time. Did anyone experience these symptoms going off Keppra? Going off Keppra and on to Briviact? How long did symptoms last? How did you do on Briviact?

Comments

In early 2001 I was yet

In early 2001 I was yet receiving treatment with Vagus Nerve Stimulation (VNS) which was not fully successful.  Doctor tried me on Keppra for just a few weeks.  I was on 1000 mg when I complained of disturbed sleep, increased tinnitus, and several other symptoms of anxiety.  It wasn't worth it for me.  In 2018 I was on Brivact for several months.  I took no more than 100 mg but was bothered by lost sleep, irritability, and mild depression.  Most bothersome was the constipation.  I've never had stomach problems from any other medication I tried but Briviact was painful.  Sorry for the discouraging report.  As they say you need to remember that everyone is different.  Mike

Hi, Thank you for posting.

Hi, Thank you for posting. Treatment and how the body may react to taking or stopping certain medications varies for each individual, as Michael shared in his comment. To learn more about the medications you’re taking, commonly reported side effects and more, visit: https://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-an... . It's important that you’re continuing to follow-up with your healthcare team to explore this further and if you continue to experience any changes in symptoms, side effects, moods, behaviors or seizure types/ frequency,  to help determine what individual treatment plan is best for you. Be open and honest about how you are feeling, and how this is affecting your health and daily life. https://www.epilepsy.com/learn/challenges-epilepsy. You may want to consider keeping a journal or a diary to document how you’re feeling and the symptoms you describe experiencing in detail, (like you’ve done in your post), which will be very helpful to review with your doctors. My Seizure Diary can be used to organize health issues, track seizures, manage medications, develop seizure response plans, and more: https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-... . Additionally,you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance,and access to national and local resources. 1-800-332-1000, contactus@efa.org. epilepsy.com/helpline , or contact your local Epilepsy Foundation: https://www.epilepsy.com/affiliates 

Thanks so much to you both

Thanks so much to you both for getting back. I’m sorry, Mike, you had a tough time on the Keppra and the Briviact. It’s upset my stomach some in the past week but I’m hoping it’ll settle down. I’m also on an immunosuppressant for lupus and that did a real number on my stomach so I’m not looking to relive that. I hope you’ve found something that works for you. Be Liever, I was heartened to learn that the side effects seemed to fade for you. Do you happen to remember what they were? Or about how long they lasted? Maybe not if it were years ago. Your endorsement made me hopeful all around. It’s been along slog on Keppra the past couple years and I’d love to feel more myself again. I’ll think good thoughts! By the way, I get brain fog and tiredness from the lupus too so it’s tough to have that combined with the neuro meds. No ones every recommended any meds to counteract that, tho. Could you tell me the babes do I might raise them with my drs if need be? Thanks fo much! Just knowing someone got to the other side of all this did it was worth it was just what I needed after a truly miserable week. Be well!

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P